Both opiates and opioids are powerful pain relievers that have the potential for abuse, addiction, and death. They are also a major public health issue.
What are Opiates?
Opiates are a group of drugs that are derived from the opium poppy or synthetically made in a lab. They are used to relieve pain, but can also be extremely addictive.
Many people take opioids to reduce pain from headaches, backaches, and cancer. A doctor can prescribe these medicines and are safe when used appropriately. However, if misused or with other drugs, they can become dangerous and addictive.
Prescription narcotics often treat moderate to severe pain, especially after surgery or injury. These medicines are also commonly prescribed for patients with chronic pain, such as arthritis or cancer.
Some types of opiates are illegal, such as heroin (also known as black tar or dope), while others are prescribed for use in medicine and can be obtained legally. These include oxycodone (OxyContin), hydrocodone (Vicodin), morphine, methadone, and fentanyl.
Despite their risks, prescription opioids have become increasingly common in the United States. They are most often prescribed for older adults, who are more likely to abuse these medications than younger people.
When taken in high doses, opioids can cause serious and potentially fatal overdoses. These can happen when a person takes more than their body can handle or when they take them with other depressants, such as alcohol or benzodiazepines. Overdose symptoms can include slow breathing, bluish skin, and coma.
The most common overdose symptoms are slowed or stopped breathing and bluish skin coloration. This is due to the drugs blocking specific receptors in the brain that control breathing. If a person cannot breathe, oxygen can’t get to the brain and they will die.
In order to prevent overdose, people should always keep a supply of their drug of choice with them at all times and should avoid using alone. This is particularly important if they are taking long-acting opioids, such as Oxycontin or fentanyl.
If you are addicted to opioids, the first step is to seek treatment from a qualified professional. A substance abuse program will help you to overcome your addiction and learn how to live a drug-free life. You will learn how to identify and eliminate the triggers that led to your addiction in the first place. Your treatment will also focus on uncovering the root causes of your addiction so you can avoid relapse in the future.
What are Opioids Addictions?
Opioids are a class of drugs that work in the nervous system to produce feelings of pleasure and pain relief. Doctors prescribe some opioids to treat pain from chronic conditions, such as cancer or rheumatoid arthritis. However, misuse of these medications can lead to addiction.
Many people become addicted to opioids after repeated use, particularly after taking them for long periods of time and in high doses. When this occurs, your body begins to develop tolerance and needs higher doses of the drug to experience the same flood of feel-good chemicals it originally produced. This increases your desire for more and more opioids, even when they are not medically needed.
If you or someone you know is using opioids in a harmful way, there are treatments to help get your life back on track. Treatment can include behavioral therapies, medications and counseling.
The first signs of opioid abuse are usually a physical craving to take the drug, and feelings of being trapped by the desire to keep using. Overtime, the need to use opioids becomes a compulsion and interferes with your daily life. It may also lead to financial problems, legal issues and relationship conflicts with family or friends.
Your doctor may prescribe medicine to reduce withdrawal symptoms and control your cravings. This treatment will be different for everyone, but it can include methadone (often used to treat heroin addiction), buprenorphine and naltrexone.
Another type of treatment is medication-assisted treatment, which combines the use of medicines, such as methadone and buprenorphine, with counseling and other treatment. Medication-assisted treatment is often more effective than counseling alone in reducing substance use and related health and social issues.
The Wyoming Department of Health and its partners are working to combat the growing crisis of opioid abuse and overdose deaths in our state. With the help of our community, we can ensure that individuals with opioid addictions and their loved ones have access to quality, affordable care and support services. We are also committed to helping communities prevent opioid overdoses and educate our citizens on the dangers of substance abuse.
What are Opioid Overdoses?
Prescription opioids such as oxycodone (OxyContin), hydrocodone (Vicodin), methadone, and morphine are used to manage pain from cancer or other health conditions. Illegal drugs like heroin are also part of the class of medications called opioids.
When someone takes a large dose of an opioid, it can cause a physical dependence on the drug. This is known as a tolerance. The person needs to take more of the medication to feel the same effect, and it becomes harder and harder to stop taking it.
There are several ways that a person can overdose on an opioid. People can overdose if they take too much of the opioid, mix it with other drugs or alcohol, or if their medical conditions make them more vulnerable to the effects of the opioid.
One of the most common signs of an overdose is a decrease in breathing, which can lead to death. This happens because opioids fit into specific brain receptors that affect the drive to breathe, which can slow down the body’s ability to take in oxygen. When the body can no longer get enough oxygen, lips and fingers turn blue— this is cyanosis—and other vital organs like the heart and brain are affected. This leads to unconsciousness, coma and eventually death.
If you know someone who has a history of overdoses or is at risk for one, you can use naloxone to help stop an overdose. This is available from your doctor or pharmacy.
Another way to tell if someone is overdosing is to try to wake them up. This is especially important if they are sleeping. If they are snoring or making unfamiliar sounds, it can be helpful to attempt to wake them up.
A third way to tell if someone is overdosing on an opioid is to listen for the sound they make when they breathe in and out. This sound is called a “death rattle.” If you hear this sound, get them to a hospital immediately!
Opioid overdoses are an urgent public health concern. They continue to increase nationwide and in New Mexico. This is because of the misuse and abuse of prescription opioids and illicit drugs such as heroin.
What are Opioid Withdrawal Symptoms?
Opioid withdrawal symptoms are unpleasant and painful, usually appearing within a day or two after you stop taking them. They last anywhere from a few days to a week or longer, and each person experiences them differently.
The symptoms can be mild or severe and occur because you’re trying to withdraw from opioids or because you’re addicted to them. You may also experience them if you have a medical condition that can cause withdrawal like a heart attack or high blood pressure.
Symptoms include anxiety, increased resting respiratory rate (> 16 breaths per minute), diaphoresis, yawning, lacrimation, rhinorrhea, mydriasis and stomach cramps. Depending on the drug, these symptoms may progress to piloerection (gooseflesh), tremors, muscle twitching, hypertension, fever, chills, anorexia, nausea, vomiting and diarrhea.
There’s no way to know what the specific symptoms are, but your doctor can help you manage them by giving you medicines that help relieve pain and reduce cravings. These drugs can be a combination of medications, called “narcotic replacement therapies,” or they can be a single medication, such as methadone or buprenorphine.
You should discuss your treatment plan with your doctor to make sure it’s safe for you. They’ll check your health and ask questions about any other medicines you’re taking, including over-the-counter medications like ibuprofen or aspirin, or benzodiazepines.
Your doctor might order tests to find out if you have a medical problem that can affect how quickly your body processes opioids. These tests might include a urine test or a blood test.
Some people who have been using heroin or other heroin-like substances can have a life-threatening condition called acute opioid withdrawal syndrome. This can occur if you stop using the drug too quickly or if you take more than the recommended dose.
During opioid withdrawal, you might feel sick, sweaty, runny nose, irritable, have trouble sleeping, and crave the drug or a related substance, such as alcohol or benzodiazepines. This is why it’s so important to talk with your doctor before you stop taking an opioid, especially if you’re taking other medicines or have a medical condition that could cause the withdrawal to happen faster.